New Zealand’s Oh-Two epidemic is worsening, with another weekend of carnage leaving 375 more users hospitalised, parents distraught, and police under siege.
On Auckland’s North Shore, emergency services were called when an out-of-control Oh-Two party got out of hand and revellers ran wild. Oh-Two was also implicated in an armed robbery in Pakuranga, stabbings in Lower Hutt and Winton, a light plane crash in Fiordland, a case of mistaken identity in Nelson, and a near drowning in the Hauraki Gulf.
Oh-Two is a highly addictive, flammable gas, which users inhale through the mouth or nose. Sustained inhalation can result in a deadly condition known as “hyperventilation” with symptoms including dizziness or lightheadedness, shortness of breath, belching, bloating, dry mouth, weakness, confusion, sleep disturbances, numbness and tingling, muscle spasms, chest pain, palpitations, panic attacks and even death.
Even worse are the effects of the drug when combined with alcohol. When ingested with large quantites of liquor, Oh-Two can result in extreme drunkeness. Police say that many of the amok-running revellers at the North Shore party had consumed a deadly cocktail of Oh-Two mixed with deadly cocktails.
Oh-Two use has also been linked to a number of different psychiatric disorders. Auckland Hospital head of Psychiatry Lucy McLean says that “one hundred percent” of patients currently being treated for schizophrenia and depression had at one stage been Oh-Two users. She says that even casual users of Oh-Two could be at risk of permanent brain damage.
The spreading Oh-Two epidemic is not confined to criminals and hedonistic partygoers, but has begun to infect young people in quiet suburban neighbourhoods. Christchurch dairy owner Bill Chaplin is one who says he has noticed increasing abuse of Oh-Two by teenagers who gather in the streets near his shop.
He says that the youths, some of them are as young as fourteen, form groups which occupy the pavement and sometimes even invade the street. One of the group speaks while the others listen. They then make raucous noises as they throw their heads back and inhale large quantities of Oh-Two, endangering themselves and intimidating passers-by and motorists.
Parents have been warned to check for possible signs that their teenage children may be abusing Oh-Two. Rosy cheeks, talkativeness, and an unusual “wide-awake” appearance may indicate that your son or daughter has been inhaling Oh-Two, says Porirua drug outreach team leader Hone Anderson .
In the light of Oh-Two’s devastating effects, Deputy Prime Minister Jim Anderton has called for the substance to be given special classification and attacked with the full weight of the law. “This is a Class A+ drug” he says. “Dealers should be put away for life and users imprisoned for their own good. We must stop this scourge of our communities”.
However, despite massive deployment of resources, police have not yet been able to track down a single laboratory manufacturing Oh-Two, and customs officials say they have repeatedly drawn a blank in operations designed to bust imports of the substance. Head of the national anti Oh-Two taskforce, detective inspector John Grant, confirms that this is an ongoing source of frustration for enforcement authorities.
“The stuff seems to appear out of thin air” he says